Day -3 – First Day of Radiation, Last Day of Chemotherapy   October 3rd, 2011

My neutropenia continues. I’m down to an absolute count of 54 neutrophils per cubic millimeter of blood, and at this rate I without doubt will be down to as close to zero as is humanly possible before my TIL cells get administered on Thursday.

Until then I’ll be getting a whole bunch of full body radiation. I went through my first rounds today – the first around 8am and the next around 2:30pm. A similar schedule will continue tomorrow and Wednesday.

Having also just had my last dose of fludarabine administered about an hour ago, I am now officially done with the application of chemotherapy and am moving on to deal with the side effects.

My energy levels are pretty darn good, and I’ve not had nausea (everyone, please find wood to knock on!). And my sporadic fevers appear to be dissipating.

I have been told that having Linda take me for daily walks around the amazing Hatfield Center I’m in here at NIH has been very helpful for both the energy levels and the fevers, although I have to wander around with a face mask (required because of my neutrapenia) and gloves (additional paranoid measure on my part). However, in that costume people rapidly make way for you if you generate fluid sounding hacking noise. People are pretty funny in how they respond to someone in a face mask.

I have also had some light-headedness today, but I’m told that the Adavan I’ve been told to take before radiation is the cause.

So, all that’s the good news.

Less pleasant effects are appearing however, including intestinal distress (requiring three Imodium-equivalent loperamide tablets, to, um, stem the flow) and bowels which are trying communicate audibly in a language I have yet to parse (I think it’s a dialect of Wookiee).

I have also developed a fair bit of pain at the base of my jaw, on both sides. Makes chewing painful, and the outside of the jaw is rather tender.

And from a continued oral perspective, I now also find myself with salivary glands that don’t really produce any saliva except for some thick mucus, sometimes. So, at times, when I try to eat anything my mouth gets all gummed up. I need to keep moistening and loosening things up in my mouth with lots of liquid – water seems to work best, flavored drinks and carbonated ones the worst). At other time with dry mouth, eating anything without its own liquid (like the protein bar I am masticating now) is like chewing on sawdust. Ugh. And if you don’t hydrate the food in your mouth, you could choke on it. Death by dry cracker. Not a pretty way to go, I’m sure.

The source of these side effects would tend to lean towards the chemotherapy – still messing with my system residually, as the radiation has only just started. None of the doctors have been able to pinpoint the actual source so far, and past consults have indicated that both chemotherapy and radiation can contribute to dry mouth and jaw problems, as well as diarrhea.

It is becoming clear to me that it is not for me to point fingers at a particular treatment component to find blame for the individual side effect, but instead just accept these side-effects as they come along and find the best way to deal with them, and hope they go away soon.

The only thing that appears 99% certain is within two week I will have at least lost the hair on top of my head, but as one of my nurses points out regularly: “Jake – with you nothing is predictable.”

Let me close with a quote out of a fortune cookie Bas got last night: “When you have no choice, mobilize the spirit of courage.” How apropos, eh?

So onward to tomorrow’s unpredictability with the spirit of courage…

 

Tags: , , , , , , ,
This entry was posted on Monday, October 3rd, 2011 at 20:46 and is filed under Health. You can follow any responses to this entry through the RSS 2.0 feed.Both comments and pings are currently closed.

6 Responses

October 3rd, 2011 at 21:50
Barbara Leary Says:

Milkshakes with protein powder help? Just thinking, moisture with protein. Stay strong! Love the fortune!

October 4th, 2011 at 05:45
Wallace Says:

Jake, thanks for the confining updates. There are a lot of us put here cheering for you.

October 4th, 2011 at 10:10
Wallace Says:

Whoops. That’s continuing updates and out here. That is what I get for using Swype before morning coffee.

October 4th, 2011 at 10:32
Cynde Says:

I have tears of joy that you are doing so well, so far, with the treatments…(aside from the annoying side effects so far)…thanks for the updates. I hope yesterday’s treatment has had no ill effects for you today. I had to laugh at the “as one of my nurses points out regularly: ‘Jake – with you nothing is predictable.'” You are Poseidon, doesn’t she know that? You yield the spirit and courage that can only be loved and admired.

I’m thinking of you…and the fam…daily.

Hugs and love,

Cynde

October 4th, 2011 at 10:53
Liz Says:

Yipee!!! Sounds like you are handling everything very well! For the dry mouth…I had the same thing with chemo and my sister who is a dental hygenist recommended “biotene”. You can get it as a spray or a mouthwash. It really helped me!!! You can get it over the counter at a pharmacy, but I’m sure that the nurses can order it for you as well. As always you and your family are in my thoughts. A quick update on me, fistula surgery delayed due to stenosis, so I’m getting “stretched” (won’t go into details, but painful). As long as it works they will continue with surgical plans. Will know more if I am NED or not when this surgery happens, probably November timeframe. Hugs to all, oh AND TO NED!!! Liz and Ed

October 4th, 2011 at 12:19
Denise Says:

Jake, you continue to amaze me with your detailed updates. Interesting, while heart wrenching as we worry for you. BUT all sounds good, moving in the right direction. So glad that since you have to deal with this, you have the heart, soul, and medical techincal support to do so. . . more hugs to you, and to Linda and the kids.